The Stefan Problem of a Polymorphous Material

[+] Author and Article Information
L. N. Tao

Department of Mechanics and Mechanical and Aerospace Engineering, Illinois Institute of Technology, Chicago, Ill. 60616

J. Appl. Mech 46(4), 789-794 (Dec 01, 1979) (6 pages) doi:10.1115/1.3424655 History: Received March 01, 1979; Online July 12, 2010


The problem of freezing or melting of a polymorphous material in a semi-infinite region with arbitrarily prescribed initial and boundary conditions is studied. Exact solutions of the problem are established. The solutions of temperature of all phases are expressed in polynomials and functions in the error integral family and time t and the position of the interfacial boundaries in power series of t1/2 . Existence and uniqueness of the series solutions are considered and proved. It is also shown that these series are absolutely and uniformly convergent. The paper concludes with some remarks on density changes at the interfacial boundary and various special cases, one of which is the similarity solution.

Copyright © 1979 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In